Skip to Main content Skip to Navigation
Journal articles

Uniqueness of mainly dipolar magnetic fields recovered from directional data

Abstract : We show that a knowledge of either the signed or the unsigned direction of a potential field on a given smooth surface S, which separates the space into a volume containing the sources and a volume free of sources, sometimes gives enough information for the whole field to be recovered within the free volume, except for a constant multiplier (positive, for the signed case). We show that the best parameter to be considered on the surface S is the number n of loci where the field is known to be either zero (no direction) or normal to the surface. In the case of sources lying outside S ('external-sources' directional problem) we prove that the dimension of the space of solutions is no larger than n-1. This implies uniqueness for the external-sources directional problem when n = 2. In the case of sources lying inside S ('internal-sources' directional problem), we distinguish fields with monopole sources (such as the gravitational field) from those without monopole sources (such as the magnetic field). For gravitational fields, we show that the dimension of the space of solutions cannot exceed n. We note that the only situation of interest is the one for which n = 1, which implies in practice that the surface S is an isopotential and that the problem has a unique solution. For magnetic fields, we show that the dimension of the space of solutions cannot exceed n-1. It follows that the problem has a unique solution when n = 2. This shows in particular that a geomagnetic field with only two poles (south and north magnetic poles) can be recovered, except for a constant multiplier (positive, for the signed case) from directional data gathered at the Earth's surface. Finally, we note that our results are not restricted to the 3-D space and can readily be extended to two dimensions and higher dimensions.
Document type :
Journal articles
Complete list of metadatas

Cited literature [18 references]  Display  Hide  Download

https://hal-insu.archives-ouvertes.fr/insu-01404625
Contributor : Eva Fareau <>
Submitted on : Tuesday, November 29, 2016 - 9:34:26 AM
Last modification on : Friday, March 27, 2020 - 2:11:46 AM

File

Geophys. J. Int.-1997-Hulot-34...
Publisher files allowed on an open archive

Identifiers

Collections

Citation

G. Hulot, J Khokhlov, J. L. Le Mouël. Uniqueness of mainly dipolar magnetic fields recovered from directional data. Geophysical Journal International, Oxford University Press (OUP), 1997, 129 (2), pp.347-354. ⟨10.1111/j.1365-246X.1997.tb01587.x⟩. ⟨insu-01404625⟩

Share

Metrics

Record views

299

Files downloads

682